If You’re Gonna Kill Me Big Pharma I May Have Another Chance


I wasn’t going to do crap on my computer today.  However, something got me thinking (and worried!) so I just had to go online.  Then I had to write this! It’s been a really big Epilepsy Discovery Day!

There’s “talk” in the media about Big Pharma phasing out some drugs that aren’t used so much, ones where there are alternatives, things are becoming more difficult to manufacture.  They need to save money.  Oh, dear god.  My precious Clobazam/Frisium.  I still need to increase the dose as I’m still seizing, still sick.

Nobody gets it though! For the Typical Absence Status Epilepticus (or at least my case) there are no alternatives! The only ones who understand are my medical team and pharmacists (and some Neurologists if they’re on the ball?) Clobazam is a benzo used specifically for epilepsy, and the best for catamenial problems! Catamenial is my problem!

Big Pharma isn’t saying diddly, of course.  Saying diddly? Saying something that’s gotten me a little shaken up if the media (well, it’s the media) is correct? My pharmacy said I was the only customer who filled scripts for the med! A drug not used so much?

Well, I already knew my options were limited from the start.  I’m already on two Anticonvulsants and there are a whackload more that are contraindicated.  They exacerbate either Absence Seizures and/or TASE and/or even my IGE (idiopathic generalized epilepsy–no known cause, spreads to entire regions of brain, blah, blah…)

I already tried one before the Clobazam.  The Evil Depakene.  I don’t want to talk about that, as it has traumatized me for life.  Well, alright.  Seriously, though.  It was UGLY! From the trauma, I can’t remember what I wrote exactly, but you can do a search if you’d like.

Two other Anticonvulsants are left.  Ethosuximide/Zarontin is one.  I would rather not touch one pill as the list of side effects is HUGE.  It could turn out to be The Evil Zarontin!

The next is Levetiracetam/Keppra.  As far as I’m concerned, Keppra is one of the most useless Anticonvulsants on the planet.  Granted, I’ve never tried it.

First, it is one of the LEAST understood Anticonvulsants for mechanism of action.  In fact, I will venture to say that it is not understood period.  At least with others you might get a hypothetical, but with Keppra, “We have no clue.  Take it if you want.  Actually, here.  Take these for free.  Even we can’t tell if they’re the real thing or placebo.”

It also has quite the lovely list of side effects.  Yeah.  That’s a good choice.  I think I’ll take a drug that won’t do squat, but will make me go insane.

So in reviewing things, at that point I was feeling pretty dejected.  Would I manage to finally get all fixed up, just in time for Big Pharma to rob me blind again? Then I saw it.  How did I miss it in the journal article? I guess I was too wrapped up in the above two and all of the other Anticonvulsants.  I looked it up, and WHOA! Now, this is one FREAKADELIC drug!

It’s called Acetazolamide.  If you don’t click on the link, it’s like, what is this thing? Some kind of “Superdrug?” How can it be used for:

  1. Glaucoma
  2. Dural Ectasia (a symptom associated with Marfan’s Syndrome)
  3. Central Sleep Apnea
  4. Acute Mountain Sickness
  5. Congestive Heart Failure
  6. Drug Induced Edema
  7. Decrease in CSF in Idiopathic Intracranial Hypertension
  8. Periodic Paralysis

…and…drumroll please!

Absence Seizures, Myoclonic Seizures and CATAMENIAL EPILEPSY!!!

There’s a bit about an “allergy” regarding the compound of the drug.  I say I always have it in hospital, but it happened when I was about 18 or 19.  Also, perhaps different.  I won’t bother getting into that, though.  Let’s not jump the gun.

I learned another new word today regarding my epilepsy and seizures, too.  This is SO cool.  I always thought it was a proprioception issue, but no.  When I seize (and definitely if it’s more severe) I hold my left arm up against my side, and sort of across my chest and stomach.  This is when I’m stumbling around with Wonder Cane or his brother. It’s called Supination.  From a Neurological perspective, it totally makes sense.

Advertisements



    Leave a Reply

    Fill in your details below or click an icon to log in:

    WordPress.com Logo

    You are commenting using your WordPress.com account. Log Out / Change )

    Twitter picture

    You are commenting using your Twitter account. Log Out / Change )

    Facebook photo

    You are commenting using your Facebook account. Log Out / Change )

    Google+ photo

    You are commenting using your Google+ account. Log Out / Change )

    Connecting to %s



%d bloggers like this: